PEP regimine with Sustiva
Aug 8, 2007
Dr. Bob, Thanks for your great column and all that you do. I am on my second day of PEP which started 48 hours after the condom broke while have anal sex (topping) with a guy of unknown status. My regimen consists of 300mg Epivir once daily, 300mg of Retrovir twice daily and 600mg of Sustiva at bedtime. I've read some pretty bad things about Sustiva and am concerned about possible side effects. Could you recommend and alternative drug? If so, would if lessen the effects of the overall PEP if I switched out the Sustiva after a few day?
Response from Dr. Frascino
There are a variety of PEP regimens to choose from. However, the choice of a regimen depends on many factors, including drug allergies, number and size of pills, dosing schedules, food requirements, resistance profiles of source patient (if known), etc., etc., etc. That is why I recommend anyone who has had an HIV exposure significant enough to warrant PEP be, if possible, followed by an HIV specialist. The HIV specialist will document actual degree of risk, optimize or change the PEP regimen if needed or desired, evaluate and manage any PEP-related side effects or toxicities and arrange for and interpret post-PEP HIV testing.
We have found this type of service improves PEP compliance and tolerance, avoids unnecessary tests and alleviates many causes of concern and worry for the person taking PEP.
At the Frascino Medical Group, this service has been a great benefit to both community physicians and patients.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hepatitis C And Bladder Infection
- Why Would Someone Have An Indeterminate Hiv Test And Then It Be Negative?
- Do You Have Hiv If Your Skin Starts To Peel?
- Hepatitis B And Itchy Skin
- What Does Hiv Rash Look Like Around The Mouth?
- Have There Been Any Cases Of Transmission Of Hiv By Skin Contact
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.